Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Flagstaff, AZ

July 27, 2020Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 27, 2020, 4:38 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2020, 4:38 PM MST (23:38 UTC)
Expired
Jul 27, 2020, 7:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:09 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 27, 2:09 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
209 PM MST Mon Jul 27 2020

.SYNOPSIS...Scattered thunderstorms will continue to develop this
afternoon, and will develop again Tuesday afternoon, with the
best chances east of I-17 and Highway 89.

High pressure will then build over the desert southwest by
Wednesday and will bring much warmer temperatures and a downturn
in monsoon activity through the end of the week.

&&

.DISCUSSION...Scattered thunderstorms are currently developing
along the higher terrain of northern Arizona as of this writing.
The strongest storms are currently over the Kaibab Plateau and
near Navajo Mountain, where the deepest shear is located.
Thunderstorm activity should begin to wane later this afternoon
and evening with the loss of daytime heating.

By Tuesday, lingering moisture and instability should allow for
low-end thunderstorm chances during the afternoon hours across
the eastern Mogollon Rim into the White Mountains. Slight chances
for afternoon thunderstorms will also exist across the Black Mesa
and Chuska Mountains, with dry conditions expected elsewhere.

Wednesday through Saturday, expect mainly dry and warming
conditions through the period as high pressure builds over
Arizona. Record heat will be possible Friday. The current
excessive heat watch looks good, so will keep it going for now.

Sunday and Monday, medium range models begin to break down the
ridge a little bit allowing for some moisture and instability to
re-enter the region. This will allow for at least low-end chance
precipitation chances along the Mogollon Rim Sunday and Monday.

&&

.AVIATION...For the 00Z package... A drier air mass will move across
Arizona overnight and on Tuesday. Shower and thunderstorm activity
will come to an end overnight with development on Tuesday mainly
along and east of a Payson to Four Corners line. Light winds, except
gusty near any stronger storms. Aviation discussion not updated for
amendments.

&&

.FIRE WEATHER...A warming and drying trend will deliver a
significant decrease in shower and thunderstorm activity on Tuesday
and Wednesday. Storm activity Tuesday will be mainly limited to the
area east of a Payson to Four Corners line with even lower chances
on Wednesday. Expect light winds and increasing Haines Indices.

Thursday through Saturday...Expect abnormally hot and dry
conditions. Shower and thunderstorm activity is unlikely through
Friday with only a slight increase in the threat on Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Thursday morning through Saturday
evening FOR AZZ006-037-038.

&&

PUBLIC...TM
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 27, 2:43 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
343 PM MDT Mon Jul 27 2020

AZZ005-009-272215-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
343 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR PAGE
AND SOUTH END OF LAKE POWELL UNTIL 415 PM MDT/315 PM MST/...

At 341 PM MDT/241 PM MST/, Doppler radar was tracking a strong
thunderstorm near Antelope Canyon on State Route 98, or 7 miles
northeast of Page, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Page, Big Five, Wahweap, Antelope Canyon, Antelope Creek Basin and
Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3685 11119 3687 11152 3700 11150 3700 11116
TIME...MOT...LOC 2141Z 188DEG 28KT 3695 11134

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:24 AM MSTExcessive Heat WatchFGZCoconino, Yavapai25 hr
Jul 27, 9:57 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 27, 2:43 PM MSTSpecial Weather StatementFGZ32 min
Jul 27, 3:18 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 27, 3:36 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.